Connecticut, 2009

Tornado and Hail in Connecticut, June 26, 2009

June 26, 2009 · NWS BOX · 24 events in 3 counties and zones

A cold front moved across Southern New England providing lift for showers and thunderstorms to develop across the area. Strong instability across the state of Connecticut as well as deep layer shear resulted in many of these storms to become severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.8 million
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved across Southern New England providing lift for showers and thunderstorms to develop across the area. Strong instability across the state of Connecticut as well as deep layer shear resulted in many of these storms to become severe. One of these storms produced a weak tornado (EF1) that moved across the community of Wethersfield. Numerous trees were downed, including one that split a house in half when it fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 26, 3:02 PM EST, 18 minutes earlier.

Area forecast discussion, Jun 26, 3:02 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
402 PM EDT FRI JUN 26 2009

.SYNOPSIS...
A COLD FRONT CROSSING NEW YORK WILL MOVE ACROSS NEW ENGLAND TONIGHT
BRINGING SHOWERS AND SCATTERED THUNDERSTORMS. UPPER LEVEL LOW
PRESSURE WILL THEN DROP OVER NEW ENGLAND SATURDAY BRINGING ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS. CLOUDS AND AND TIMES OF SHOWERY
WEATHER ARE EXPECTED FOR MUCH OF NEXT WEEK WITH BELOW NORMAL
TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
MOST THUNDERSTORMS ARE PASSING NORTH AND SOUTHWEST OF SOUTHERN NEW
ENGLAND. THERE IS ONE BATCH IN NORTHERN CONNECTICUT AND ADJACENT
MASSACHUSETTS THAT WILL MOVE ACROSS AREAS SOUTH OF THE MASS PIKE.

SURFACE BASED CAPES OF 2000 JOULES MAINLY OVER CONNECTICUT WITH AN
AXIS THROUGH RI AND SOUTHEAST MASS. ML CAPES IN THIS SOUTHERN AREA
ARE 500 JOULES OR LESS WITH INCREASING INHIBITION FROM WEST TO
EAST. THIS INSTABILITY SHOULD SUPPORT THUNDER THROUGH AT LEAST THE
EVENING AND EARLY NIGHT. MOST SUPPORT FOR SEVERE STORMS APPEARS TO
BE OVER NORTHERN NEW ENGLAND AND FROM CONNECTICUT SOUTH. BUT THERE
ARE BREAKS IN CLOUD COVER OVER SOUTHERN NH AND NORTHEAST MASS WITH
ENOUGH TIME FOR SOLAR HEATING OF THE AIRMASS...SO THESE AREAS WILL
NEED TO BE MONITORED TOO.

ALL MODELS BRING THE COLD FRONT TO RHODE ISLAND AND EASTERN MASS BY
12Z SATURDAY. WE WILL KEEP LIKELY POPS FOR ALL AREAS THROUGH MIDNIGHT
AND THEN TAPER POPS THROUGH CHANCE OVERNIGHT WITH HIGHEST LATE NIGHT
POPS IN EASTERN MASS. TEMPERATURES WILL BE A BLEND OF MOS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
UPPER LOW PRESSURE AND ITS COLD AIR ALOFT WILL MOVE ACROSS NEW
ENGLAND SATURDAY. SATELLITE AND OBSERVATIONS SHOW SOME DRYING AHEAD
OF THE UPPER LOW...SO PARTIAL CLEARING IS LIKELY FOR SATURDAY
MORNING. ONCE THE SUN GETS TO WORK ON THIS AIR...AND WITH SHARP LAPSE
RATES DUE TO THE COLD AIR ALOFT...THE ATMOSPHERE SHOULD DESTABILIZE
SUFFICIENTLY FOR INCREASING CLOUDS BY MIDDAY/AFTERNOON AND FOR AT
LEAST SCATTERED THUNDERSTORMS. WET BULB ZERO VALUES DROP TO
9000-9500 FEET WHICH IS LOW ENOUGH FOR AT LEAST SMALL HAIL.

850 TEMPS AND THEIR 800 MB EQUIVALENTS ARE AROUND 10-12C...THAT WOULD
SUPPORT MAX TEMPS AROUND 80. CLOUDS MAY KEEP TEMPS A LITTLE BELOW MAX
POTENTIAL BUT THE COLD ADVECTION ALOFT WILL MAKE DRY ADIABATIC LAPSE
RATES AN EASIER REACH.  WE USED A BLEND OF MOS WHICH YIELDED MAX
TEMPS IN THE MID AND UPPER 70S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...

***AN ABUNDANCE OF CLOUDS AND BELOW NORMAL TEMPERATURES EXPECTED
OVER MUCH OF THE PERIOD***

SATURDAY NIGHT...
SCATTERED DIURNAL CONVECTION SHOULD COME TO END WITH THE LOSS OF
DAYTIME HEATING...BUT WILL HAVE CHANCE POPS EARLY IN THE EVENING FOR
ANY LEFTOVER ACTIVITY.  THE REST OF THE NIGHT WILL PROBABLY BE DRY
ACROSS THE INTERIOR.

HOWEVER...A WAVE OF LOW PRESSURE SOUTH OF OUR REGION WILL BE SLIDING
EAST.  THERE IS SOME MODEL DISAGREEMENT ON EXACTLY HOW THIS WILL
IMPACT OUR WEATHER.  MOST OF THE MODELS ALONG WITH THE SREF POPS
INDICATE THE POTENTIAL FOR SOME LIGHT RAIN/DRIZZLE TO BACK ONTO THE
COASTAL PLAIN.  THIS SEEMS TO MAKE SENSE WITH ONSHORE FLOW AND WILL
CARRY HIGH CHANCE POPS ALONG THE COAST LATE.  LATER SHIFTS MAY HAVE
TO REFINE POPS BASED ON LATER MODELS TRENDS.  ALSO...EXPECT AREAS OF
FOG TO DEVELOP ALONG THE COAST WITH ONSHORE FLOW.  LOWS SHOULD
MAINLY BE IN THE UPPER 50S TO LOWER 60S.

SUNDAY...
WEAK WAVE OF LOW PRESSURE TO OUR SOUTHEAST WILL RESULT IN AN
EASTERLY COMPONENT TO THE WIND ACROSS THE COASTAL PLAIN FOR MUCH OF
THE DAY.  THIS SHOULD ALLOW LOW CLOUDS TO HANG TOUGH AND PROBABLY
HOLD HIGH TEMPERATURES IN THE 65 TO 70 DEGREE RANGE ACROSS A GOOD
CHUNK OF THE COASTAL PLAIN.

ACROSS THE INTERIOR...ITS A BIT MORE UNCERTAIN.  SHOULD STILL SEE
PLENTY OF CLOUDS...BUT MAY SEE A FEW PEEKS OF SUN AT TIMES.
THEREFORE...HIGH TEMPERATURES MAY RECOVER INTO THE MID TO UPPER 70S
ACROSS PORTIONS OF SOUTHWEST NH/WESTERN MA/CONNECTICUT BUT
CONFIDENCE IS BELOW NORMAL.

AS FOR PRECIPITATION CHANCES...THINGS ARE A BIT UNCLEAR SINCE THERE
IS NOT REAL FOCUS FOR PRECIPITATION.  ONSHORE FLOW MAY BRING SOME
SCATTERED SHOWERS OR PERHAPS EVEN AREAS OF DRIZZLE ALONG THE COASTAL
PLAIN.  ACROSS THE INTERIOR...MARGINAL INSTABILITY MAY RESULT IN
POPUP SCATTERED SHOWERS AND PERHAPS A FEW EMBEDDED THUNDERSTORMS.
JUST GOING TO RUN WITH 30 TO 40 POPS SINCE WE ARE UNCERTAIN ON THE
AREAL COVERAGE/DURATION OF ANY PRECIPITATION.

MONDAY THROUGH FRIDAY...
ALL THE MODELS AGREE ON THE BASICS IN HAVING ANOTHER ANOMALOUS
CLOSED UPPER LEVEL LOW IN THE VICINITY OF THE GREAT LAKES.  THERE IS
NO POINT IN GOING INTO SPECIFIC DETAILS IN THIS TIME RANGE AS THEY
WILL CHANGE.  HOWEVER...CONFIDENCE IS MODERATE TO HIGH THAT
TEMPERATURES WILL AVERAGE BELOW NORMAL.  THIS IS ESPECIALLY TRUE ON
THE COASTAL PLAIN WITH ONSHORE FLOW AT TIMES.  HOWEVER...ITS WARM
ALOFT SO IF THE CLOUDS BREAKUP A BIT DURING THE AFTERNOON...A DECENT
DAY OR TWO COULD BE SALVAGED ESPECIALLY IN THE INTERIOR.  OVERALL
THOUGH EXPECT AN ABUNDANCE OF CLOUD COVER.

WHILE THE WORK WEEK IS NOT EXPECTED TO BE A WASHOUT AND THERE SHOULD
BE PLENTY OF DRY WEATHER...SCATTERED SHOWERS WILL LIKELY AFFECT THE
REGION AT TIMES.  WITH THE TROUGH AXIS TO OUR WEST WILL HAVE CHANCE POPS
THROUGH THE PERIOD FOR TIMES OF SHOWERS.  THE BEST CHANCE FOR THE
SCATTERED SHOWERS WILL BE DURING THE AFTERNOONS/EARLY EVENINGS WHEN
INSTABILITY WILL BE MAXIMIZED.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
THIS AFTERNOON AND EARLY EVENING...
FIRST BATCH OF SHOWERS WITH EMBEDDED LIGHTNING NEAR CONCORD NH WAS
MOVING ACROSS SOUTHERN NH AND EASTERN MA AT 2 PM/18Z. BREAKS IN THE
OVERCAST OVER MUCH OF CT...WEST-CENTRAL MA INTO EASTERN NY WILL
PROMOTE TSTM DEVELOPMENT AFT 21Z THROUGH ABOUT 02Z. COVERAGE WILL BE
ISOLATED TO SCATTERED AT MHT/BOS AND PVD WITH TSTMS MORE NUMEROUS
ACROSS BDL/BAF. STRONG WINDS AND HAIL ARE POSSIBLE WITH THE STRONGEST
STORMS.

RISK FOR TSTMS ARE VERY LOW TO NIL FOR HYA/FMH AND ACK THROUGH EARLY
THIS EVENING.

LATER THIS EVENING AND OVERNIGHT...
SHOWERS AND TSTMS WILL DIMINISH AFTER 02Z/10 PM. HOWEVER...ISOLATED
TO SCT TSTMS MAY LINGER MUCH OF THE NIGHT ACROSS SOUTHERN NEW
ENGLAND. THIS INCLUDES BDL/PVD/HYA/FMH AND ACK.

SATURDAY...
QUIET MORNING WITH VFR MOST TERMINALS EXCEPT IFR/MVFR IN AREAS OF FOG
AT PVD/HYA/FMH AND ACK. BY AFTERNOON SCT SHOWERS AND TSTMS EXPECTED
AT ALL TERMINALS. SMALL HAIL IS POSSIBLE WITH ANY TSTM SAT.

OUTLOOK /SATURDAY NIGHT THROUGH WEDNESDAY/...

SATURDAY NIGHT THROUGH WEDNESDAY...
THERE LIKELY WILL BE TIMES OF MVFR-IFR  CONDITIONS IN LOW CLOUDS/FOG
PATCHES AND THE POTENTIAL FOR SCATTERED SHOWERS.  CEILINGS AND
VISIBILITIES SHOULD BE WORST ON THE COASTAL PLAIN WITH ON SHORE
FLOW...PARTICULARLY DURING THE LATE EVENING AND EARLY MORNING
HOURS.  WE WILL LIKELY ALSO SEE TIMES OF VFR CONDITIONS AS
WELL...WITH THE BEST CHANCE FOR THOSE CONDITIONS DURING THE
AFTERNOON/EARLY EVENING.

&&

.MARINE...
LINGERING ROUGH SEAS ON THE OUTER WATERS MAINLY ON THE SOUTH AND
SOUTHEAST OUTER WATERS. WE WILL EXTEND A SMALL CRAFT ADVISORY FOR
ROUGH SEAS THROUGH 14Z. WINDS SHOULD REMAIN BELOW 20 KNOTS TONIGHT
AND SATURDAY...EXCEPT IN THE VICINITY OF ANY THUNDERSTORMS.

DENSE FOG REPORTED ON NANTUCKET SOUND THIS AFTERNOON. FOG WILL LINGER
SOUTH AND EAST OF CAPE COD TONIGHT AND SATURDAY MORNING.

OUTLOOK /SATURDAY NIGHT THROUGH WEDNESDAY/...

SATURDAY NIGHT THROUGH WEDNESDAY...MARGINAL 5 FOOT SEAS WILL FLIRT
WITH OUR FAR OUTER-WATERS AT TIMES.  OTHERWISE...EXPECT WINDS TO
GENERALLY REMAIN BELOW SCA THRESHOLDS.  THE MAIN CONCERN FOR
MARINERS WILL BE THE POTENTIAL FOR FOG AND POOR VISIBILITIES WITH
ONSHORE FLOW.  THIS WILL BE PARTICULARLY TRUE DURING THE OVERNIGHT
AND EARLY MORNING HOURS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 AM EDT
     SATURDAY FOR ANZ250-254-255.

&&

SYNOPSIS...WTB/FRANK
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...FRANK
AVIATION...NOCERA/FRANK
MARINE...WTB/FRANK
Hazardous weather outlook, Jun 26, 3:21 AM EST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
421 AM EDT FRI JUN 26 2009

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-270830-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
421 AM EDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL BRING A ROUND OF SHOWERS AND THUNDERSTORMS TO THE
REGION...MAINLY THIS AFTERNOON AND EARLY EVENING. A FEW OF THE
STORMS MAY BECOME SEVERE...PRODUCING LOCALIZED DAMAGING WIND
GUSTS...HAIL...AND LOCALIZED TORRENTIAL DOWNPOURS THAT MAY LEAD TO
MINOR FLOODING AND A LOW PROB OF A LOCALIZED FLASH FLOOD.

THERE ALSO IS A MODERATE RISK FOR DANGEROUS RIP CURRENTS FOR
NANTUCKET BEACHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY SATURDAY
AFTERNOON AND EARLY EVENING. A FEW OF THE STRONGEST STORMS MAY
CONTAIN PEA SIZE HAIL. THERE IS A LOW PROBABILITY OF A FEW MARGINAL
SEVERE HAIL REPORTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY FOR THUNDERSTORM REPORTS.

ANZ230>237-250-254-255-270830-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
421 AM EDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE LIKELY TO DEVELOP OVER THE MAINLAND TODAY AND
LIKELY MOVE ACROSS THE COASTAL WATERS THIS AFTERNOON AND THIS
EVENING. GUSTY WINDS AND HAIL MAY ACCOMPANY SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY FOR THUNDERSTORM REPORTS.

In the hours before

Special weather statement, Jun 26, 11:50 AM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1250 PM EDT FRI JUN 26 2009

NHZ011-015-261730-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
1250 PM EDT FRI JUN 26 2009

AT 1246 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND THUNDERSTORMS OVER WINDHAM COUNTY VERMONT AND
WESTERN CHESHIRE COUNTY NEW HAMPSHIRE. RAINFALL RATES OF 0.5 TO 1.0
INCHES PER HOUR WILL OCCUR AS THESE STORMS MOVE EAST ACROSS THE
REMAINDER OF CHESHIRE COUNTY THROUGH 130 PM.

LOCALIZED PONDING OF WATER ON ROADWAYS WILL OCCUR. DO NOT ATTEMPT TO
DRIVE THROUGH FLOODED AREAS.

FIELD
Special weather statement, Jun 26, 2:10 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
310 PM EDT FRI JUN 26 2009

CTZ002-003-MAZ011-261945-
EASTERN HAMPDEN MA-HARTFORD CT-TOLLAND CT-
310 PM EDT FRI JUN 26 2009

AT 308 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 30
MPH 3 MILES WEST OF SUFFIELD...OR ABOUT 4 MILES NORTHWEST OF WINDSOR
LOCKS...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... WINDSOR LOCKS...SUFFIELD AND
  ENFIELD

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

RLG
Special weather statement, Jun 26, 2:41 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
341 PM EDT FRI JUN 26 2009

CTZ002>004-262045-
HARTFORD CT-TOLLAND CT-WINDHAM CT-
341 PM EDT FRI JUN 26 2009

AT 339 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH SMALL HAIL AND THE POTENTIAL TO PRODUCE
WIND GUSTS TO 40 MPH FROM 3 MILES NORTHWEST OF WINDSOR LOCKS TO 19
MILES SOUTHWEST OF TORRINGTON TO 38 MILES WEST OF NAUGATUCK...MOVING
EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... SUFFIELD...EAST GRANBY...
  ENFIELD...SIMSBURY...WINDSOR LOCKS...CANTON...SOMERS...
  BURLINGTON...AVON...WEST HARTFORD...STAFFORD SPRINGS...STAFFORD...
  SOUTH WINDSOR...ROCKVILLE...ELLINGTON...EAST WINDSOR...BLOOMFIELD
  AND WINDSOR

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

GAF/RLG

The radar

The Brookhaven radar (KOKX), 95 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 10 hail, 1 tornado, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Hartford

When
June 26, 3:20 PM EST to 3:25 PM EST
Where
Hartford County, Farmington
Measured
50 kt (58 mph) estimated gust
Property damage
$250,000
Reported by
Amateur Radio
Coordinates
41.720, -72.830

Fifty to one hundred trees across Farmington were downed by thunderstorm winds. Multiple roads were closed because of downed trees in the area of Route 4. One of these trees fell onto a car.

Hail, Hartford

When
June 26, 3:20 PM EST
Where
Hartford County, Burlington
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
41.770, -72.970

Hail one to two inches in diameter fell in Burlington.

Hail, Hartford

When
June 26, 3:29 PM EST
Where
Hartford County, 0.86 mi NW of New Britain
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.680, -72.790

Thunderstorm Wind, Hartford

When
June 26, 3:30 PM EST
Where
Hartford County, Forestville to 2.08 mi NNW of Southington
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Amateur Radio
Coordinates
41.670, -72.900

Many trees near the Interstate 84 corridor were downed by thunderstorm winds.

Thunderstorm Wind, Hartford

When
June 26, 3:33 PM EST
Where
Hartford County, Burlington
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
41.770, -72.970

Trees on the George Washington Turnpike were downed by thunderstorm winds.

Thunderstorm Wind, Hartford

When
June 26, 3:35 PM EST
Where
Hartford County, 0.86 mi NW of New Britain
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Amateur Radio
Coordinates
41.680, -72.790

Several trees near a golf course were downed by thunderstorm winds.

Thunderstorm Wind, Hartford

When
June 26, 3:35 PM EST
Where
Hartford County, Burlington
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
41.770, -72.970

Trees, up to 18 inches in diameter, on Route 4 were downed by thunderstorm winds.

Hail, Hartford

When
June 26, 3:39 PM EST
Where
Hartford County, 0.86 mi NW of Newington
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.690, -72.730

Nickel to quarter size hail fell near Indian Hill Golf Course and on Main Street.

Hail, Hartford

When
June 26, 3:45 PM EST
Where
Hartford County, 1.55 mi W of Hartford
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.770, -72.750

Thunderstorm Wind, Hartford

When
June 26, 3:45 PM EST
Where
Hartford County, 1.55 mi W of Hartford
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Amateur Radio
Coordinates
41.770, -72.750

Trees were downed by thunderstorm winds.

Thunderstorm Wind, Hartford

When
June 26, 3:45 PM EST
Where
Hartford County, 1.55 mi W of Hartford
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
41.770, -72.750

Trees were downed by thunderstorm winds, some of them are blocking a road.

Thunderstorm Wind, Hartford

When
June 26, 3:47 PM EST
Where
Hartford County, 0.86 mi NW of Newington
Measured
50 kt (58 mph) estimated gust
Property damage
$150,000
Reported by
Amateur Radio
Coordinates
41.690, -72.730

Large branches up to one foot in diameter and numerous trees were downed by thunderstorm winds. A two foot diameter tree landed on a house on Cedar Street when it was downed by thunderstorm winds. This tree also blocked Cedar Street, resulting in its closure.

Tornado, Hartford

When
June 26, 3:50 PM EST to 3:53 PM EST
Where
Hartford County, 1.08 mi N of Wethersfield to 0.16 mi ENE of South Wethersfield
Rating
EF1
Path length
1.7 mi
Path width
40 yd
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
41.715, -72.673

A narrow tornado moved through Wethersfield. The NWS storm survey team found damage beginning near the intersection of Nott Street and Park Avenue and continuing southeast into a cornfield along Elm Street, between Maple Street and Interstate 91.

Along this track, numerous trees were downed. One of these trees fell onto a car on Park Avenue, trapping a person. Another fallen tree blocked the exit ramp of Exit 24 on Interstate 91. Many of these trees were large, healthy oak trees that were sliced in half, sheared off at their bases, or uprooted. One tree fell onto a house with such force it split the house in half. Two of the residents were inside the house at the time, but escaped without injury. One injury indirectly occurred as a result of this tornado, when a split branch high up in a tree fell the following day, striking a person.

In the cornfield at the end of the tornado track, cornstalks were found flattened in a criss-cross pattern. Farther into the cornfield, cornstalks were found to have not been impacted at all by the winds.

At a sporting goods store along the tornado track, a kayak inside the store was sucked out onto the road through a front window.

Hail, Hartford

When
June 26, 3:52 PM EST
Where
Hartford County, Wethersfield
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
41.700, -72.670

Golfball hail fell on Greenwood Street.

Hail, Hartford

When
June 26, 3:55 PM EST
Where
Hartford County, 1.72 mi SW of Addison
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.700, -72.600

Penny to quarter size hail fell in Glastonbury.

Lightning, Hartford

When
June 26, 3:56 PM EST
Where
Hartford County, Rocky Hill
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
41.670, -72.630

A house caught fire after being struck by lightning.

Thunderstorm Wind, Hartford

When
June 26, 4:00 PM EST
Where
Hartford County, 0.86 mi NE of Bristol
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.680, -72.940

Large trees, up to two feet in diameter, in the Elmwood section of Bristol were downed by thunderstorm winds.

Thunderstorm Wind, Hartford

When
June 26, 4:00 PM EST
Where
Hartford County, 0.75 mi E of West Hartford
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Amateur Radio
Coordinates
41.750, -72.716

Several trees and five utility poles were downed by thunderstorm winds.

Hail, Hartford

When
June 26, 4:00 PM EST to 4:03 PM EST
Where
Hartford County, 0.86 mi NW of Newington to 1 mi NE of Wethersfield
Measured
1.75 in hail
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
41.690, -72.730

Ping-pong ball to golf ball size hail fell in a swath from Newington to Wethersfield, denting cars.

Thunderstorm Wind, Hartford

When
June 26, 4:15 PM EST
Where
Hartford County, 1.72 mi SW of Addison
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
41.700, -72.600

Trees and wires were downed by thunderstorm winds.

Hail, Hartford

When
June 26, 4:15 PM EST
Where
Hartford County, Southington
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.600, -72.880

Thunderstorm Wind, Tolland

When
June 26, 4:15 PM EST
Where
Tolland County, Herbron
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.650, -72.370

Several trees were downed by thunderstorm winds.

Hail, Windham

When
June 26, 4:25 PM EST
Where
Windham County, Willimantic
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.720, -72.220

Hail, Windham

When
June 26, 4:25 PM EST
Where
Windham County, Windham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.700, -72.170

Penny to quarter size hail fell in South Windham.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2009Every state in 2009This day in weather historyThe tornado archive for Connecticut, 2009Warnings in Connecticut, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178899, 178901, 178902, 178904, 178905, 178907, 178914, 178906, 178908, 178909, 178959, 178910, 179002, 178912, 178911, 178913, 178915, 178920, 178936, 178940, 178942, 178960, 178956, 178958.